How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Rick Your Own Question
Dr. Rick
Dr. Rick, Board Certified MD
Category: Eye
Satisfied Customers: 10566
Experience:  Ophthalmology since 1994 with Retina sub-specialty interest
Type Your Eye Question Here...
Dr. Rick is online now
A new question is answered every 9 seconds

I am wondering how often episcleritis usually flares, I have

Customer Question

I am wondering how often episcleritis usually flares
JA: Have you seen a doctor about this yet? What medications are you taking?
Customer: I have he had me on lotemax which wasnt helping so now he has me on tobradex ointment four times a day and its finally helping. so i am wondering when he decreases my steroid could it come back?
JA: Anything else in your medical history you think the doctor should know?
Customer: no
Submitted: 23 days ago.
Category: Eye
Expert:  Dr. Rick replied 23 days ago.

Hi. I'm Dr. Rick and I have two decades of ophthalmology and retina surgery experience. I'm online and happy to answer your question today.

Expert:  Dr. Rick replied 23 days ago.

When were you started on the topical steroids?

How old are you?


Are you being treated by an MD or an optometrist?

Can you upload a picture of the affected area?

Do you wear contact lenses?

Do you have any other medical problems or take any medications?

This is not an answer, but an Information Request. I need this information to answer your question. Please reply, so I can answer your question. I look forward to helping you.

Customer: replied 23 days ago.
last wednesday he started me on lotemax it never helped so I have been on tobradex ointment four times a day since last thursdays. I am a female being treated by a MD. I do wear lenses but havent since the problem started because of the steroids.
Customer: replied 23 days ago.
i attached a recent picture
Expert:  Dr. Rick replied 23 days ago.

Thank you for that additional information and photo.

Is the MD an ophthalmologist?

Have you had a dilated eye exam since this started?

Do you have any other symptoms?

Customer: replied 23 days ago.
he is an ophthamologist. He did dilate my eyes its is just really red watery and sore.
Expert:  Dr. Rick replied 23 days ago.

Ok. That is good news :)

Then we can assume that he is not missing any inflammation inside your eye, a retinal lesion, or actual scleritis -- or other significant ocular condition/lesion.

Episcleritis can come back. How often and when? That is impossible to tell. Will it come back right away as the steroids are tapered? Usually not.

What can you do to change this? No much, really.....

Is it safe to go back to contacts? the vast majority of cases.

What else can you do in addition to the tobradex?

1. Use a lot of lubricating drops during the day to soothe your eye.

2. Add 800mg motrin 4x/day to your treatment regime

3. You will probably need a slow taper on the tobrax. I, personally, do not use tobradex if a low potency steroid like lotmax doesn't work....I go to a more potent agent (pred forte) as the tobramycin component of the tobradex is probably not helping at all......but there are many ways to skin a cat ;)

4. Of course, no contacts until all is back to normal....

Does this make sense to you?

It's safe for you to press the positive feedback button now if you so desire. And, never fear, even after you press that button I'll still be right here to continue helping you, but, as I do work for tips, I want to make sure you are happy before rating me.

Dr. Rick MD FACS

Customer: replied 23 days ago.
what is the reasoning for a slow taper on the steroid? but otherwise I totally get it!
Expert:  Dr. Rick replied 23 days ago.

Just so if you start to notice any redness/inflammation returning you can go back up a step in the taper......Not always needed with simple episcleritis but I've been in practice long enough to know that slow and easy usually wins the race :)

It sounds like you are getting very good care.

Have a great weekend and I hope you feel better soon.

I am happy to be able to help you today. If you would be so kind, please help me get credit for my efforts in answering your questions and press the excellent feedback button for this encounter. And, don’t forget, I work for tips. I would also be happy to continue to answer any more questions you have until we have resolved your concern.

Dr. Rick MD FACS

Related Eye Questions